Alert archive / California / Fire Weather Watches in 2020

Fire Weather Watch 21, NWS Reno, NV

September 5, 20207 counties in Nevada; 9 counties in California

NWS Reno, NV issued this fire weather watch at Sep 5, 2020, 1:44 PM PDT for 7 counties in Nevada; 9 counties in California. It took effect at Sep 8, 2020, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 1:44 PM PDT (20:44 UTC)
In effect from
Sep 8, 2020, 5:00 AM PDT
Expired
Sep 7, 2020, 7:48 AM PDT
In force
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3519 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS85 KREV 052044
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
144 PM PDT Sat Sep 5 2020

CAZ270-274-NVZ420-421-423-429-458-062300-
/O.NEW.KREV.FW.A.0021.200907T2000Z-200909T0300Z/
Surprise Valley California-Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
144 PM PDT Sat Sep 5 2020

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN
NEVADA AND THE EASTERN SIERRA...

The National Weather Service in Reno has issued a Fire Weather
Watch for gusty winds and low humidity, which is in effect from
Monday afternoon through Tuesday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 274 Southern Mono County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 
  Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon, and Western Mineral Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan 
  Basin including Churchill and Eastern Mineral Counties and 
  Fire Zone 458 Northern Washoe County.

* Winds...Northwest on Monday, shifting to northeast overnight and
  into Tuesday. Sustained winds 15 to 20 mph with gusts 25 to 35
  mph for both days. Strongest gusts will be felt in northern
  Washoe County and east of US-95 in western Nevada. Winds will
  weaken a bit overnight for valley and mid slope locations,
  increasing again on Tuesday. Sierra ridges will continue to gust
  overnight with possible gusts to 40 mph.
 
* Humidity...10 to 15%, with some locations in western Nevada in
  the single digits. Poor humidity recoveries during overnight
  hours. 

* Duration...3 to 6 hours on Monday, then 3 to 6 hours on Tuesday.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-278-062300-
/O.NEW.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
144 PM PDT Sat Sep 5 2020

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST
CALIFORNIA AND THE TAHOE BASIN...

The National Weather Service in Reno has issued a Fire Weather
Watch for gusty winds and low humidity, which is in effect from
Tuesday morning through Tuesday evening.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 
  Greater Lake Tahoe Area and Fire Zone 278 Eastern Lassen 
  County.

* Winds...East-northeast 15 to 20 mph with gusts to 35 mph. Sierra 
  ridge gusts to 40 mph possible. 

* Humidity...10 to 15%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
273 
WWUS85 KREV 061514
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
814 AM PDT Sun Sep 6 2020

CAZ270-274-NVZ420-421-423-429-458-071815-
/O.NEW.KREV.FW.W.0023.200907T2000Z-200908T1800Z/
/O.EXT.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
Surprise Valley California-Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
814 AM PDT Sun Sep 6 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM MONDAY TO 11 AM PDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA AND 
THE EASTERN SIERRA...

...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN
NEVADA AND THE EASTERN SIERRA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM Monday to 11 AM PDT Tuesday.

* CHANGES...Upgraded to Red Flag Warning for Monday into Tuesday
  morning. Fire Weather Watch remains in effect after 11 am
  Tuesday through Tuesday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 274 Southern Mono County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 
  Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon, and Western Mineral Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan 
  Basin including Churchill and Eastern Mineral Counties and 
  Fire Zone 458 Northern Washoe County.

* Winds...Northwest on Monday, shifting to northeast overnight 
  into Tuesday. Sustained winds 15 to 20 mph with gusts 25 to 35 
  mph for both days. Strongest gusts will be felt in northern 
  Washoe County and east of US-95 in western Nevada. Winds will 
  weaken a bit overnight for valley locations, increasing again on
  Tuesday. Sierra ridges and mid slopes will continue to gust 
  overnight with possible ridge gusts to 40 mph.

* Humidity...10 to 15%, with some locations in western Nevada in 
  the single digits. Poor humidity recoveries during overnight 
  hours.

* Duration...3 to 6 hours on Monday, then 3 to 6 hours on 
  Tuesday.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-278-071815-
/O.CON.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County-
814 AM PDT Sun Sep 6 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
NORTHEAST CALIFORNIA AND THE TAHOE BASIN...

* Changes...None.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 
  Greater Lake Tahoe Area and Fire Zone 278 Eastern Lassen 
  County.

* Winds...East-northeast 15 to 20 mph with gusts to 35 mph. 
  Sierra ridge gusts to 40 mph possible.

* Humidity...10 to 15%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
310 
WWUS85 KREV 071001
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
301 AM PDT Mon Sep 7 2020

CAZ278-081300-
/O.EXA.KREV.FW.W.0023.200907T2000Z-200908T1800Z/
/O.CON.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
Eastern Lassen County-
301 AM PDT Mon Sep 7 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 AM
PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN
COUNTY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
NORTHEAST CALIFORNIA AND THE TAHOE BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM this afternoon to 11 AM PDT Tuesday.

* Affected Area...Fire Zone 278 Eastern Lassen County.

* Winds...Northwest to north 15 to 20 mph with gusts to 35 mph
  today and tonight, shifting to the northeast and east for
  Tuesday.

* Humidity...5 to 15% during the afternoon hours. Humidity may
  recover to 30 to 40% tonight.

* Duration...Winds may remain gusty for up to 18 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-274-NVZ420-421-423-429-458-081300-
/O.CON.KREV.FW.W.0023.200907T2000Z-200908T1800Z/
/O.CON.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
Surprise Valley California-Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
301 AM PDT Mon Sep 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN
NEVADA AND THE EASTERN SIERRA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
WESTERN NEVADA AND THE EASTERN SIERRA...

* CHANGES...None.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 274 Southern Mono County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 
  Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon, and Western Mineral Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan 
  Basin including Churchill and Eastern Mineral Counties and 
  Fire Zone 458 Northern Washoe County.

* Winds...Northwest to north of 15 to 20 mph with gusts to 35 mph
  today, then shifting to the north and northeast for Tuesday. 
  Strongest winds will be felt in Washoe, Pershing, Churchill, 
  Lyon, and Mineral Counties. Winds are unlikely to decrease 
  overnight due to the strength of the cold front. Ridge gusts 
  over 40 mph are possible.

* Humidity...5 to 15% during the afternoon hours, with humidity
  recovery only to 20 to 30% tonight.

* Duration...Winds may remain gusty for up to 18 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-081300-
/O.EXT.KREV.FW.A.0021.200908T1200Z-200909T0300Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
301 AM PDT Mon Sep 7 2020

...FIRE WEATHER WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST
CALIFORNIA AND THE TAHOE BASIN...

* Changes...Winds may increase by early Tuesday morning on mid 
  and upper slopes.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 
  Greater Lake Tahoe Area.

* Winds...East to northeast 10 to 20 mph with gusts to 35 mph. 
  Sierra ridge gusts over 40 mph possible.

* Humidity...10 to 15% during the afternoon with limited humidity
  recovery during the overnight hours. 

* Duration...5 to 10 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
780 
WWUS85 KREV 071448
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
748 AM PDT Mon Sep 7 2020

CAZ270-278-NVZ420-423-429-458-081200-
/O.CAN.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
/O.EXT.KREV.FW.W.0023.200907T1900Z-200908T1200Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
748 AM PDT Mon Sep 7 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 5 AM PDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA AND
THE EASTERN SIERRA...

The National Weather Service in Reno has cancelled the Fire
Weather Watch for much of central and western Nevada.

* CHANGES...Tuesday afternoon will remain windy and dry, but not 
  widespread enough for a watch.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 
  West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan 
  Basin including Churchill and Eastern Mineral Counties and 
  Fire Zone 458 Northern Washoe County.

* Winds...Northwest to north of 15 to 20 mph with gusts to 35 
  mph today, then shifting to the north and northeast for 
  Tuesday. Strongest winds will be felt in Washoe, Pershing, 
  Churchill, Lyon, and Mineral Counties. Winds are unlikely to 
  decrease overnight due to the strength of the cold front. 
  Ridge gusts over 40 mph are possible.

* Humidity...5 to 15% during the afternoon hours, with humidity 
  recovery only to 20 to 30% tonight.

* Duration...Winds may remain gusty for up to 18 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ274-NVZ421-081500-
/O.CAN.KREV.FW.A.0021.200908T1800Z-200909T0300Z/
/O.EXT.KREV.FW.W.0023.200907T1900Z-200909T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
748 AM PDT Mon Sep 7 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM PDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA AND
THE EASTERN SIERRA...

The National Weather Service in Reno has cancelled the Fire 
Weather Watch for much of western and central Nevada.

* CHANGES...Expanded the Red Flag Warning through 8pm Tuesday for
  zone 274 and 421.

* Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 
  421 Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon and and Western Mineral Counties.

* Winds...Northwest to north of 15 to 20 mph with gusts to 35 mph
  today, then shifting to the north and northeast for Tuesday.  
  Winds are unlikely to decrease overnight due to the strength of 
  the cold front. Ridge gusts over 40 mph are possible.

* Humidity...5 to 15% during the afternoon hours, with humidity 
  recovery only to 20 to 30% tonight.

* Duration...Winds may remain gusty for up to 18 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-081500-
/O.UPG.KREV.FW.A.0021.200908T1200Z-200909T0300Z/
/O.EXB.KREV.FW.W.0023.200908T1200Z-200909T0300Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
748 AM PDT Mon Sep 7 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR WESTERN LASSEN, EASTERN PLUMAS, 
EASTERN SIERRA, EASTERN NEVADA COUNTIES, AND LAKE TAHOE BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
5 AM to 8 PM PDT Tuesday. The Fire Weather Watch is no longer in
effect.

* Changes...Winds will increase by early Tuesday morning on mid 
  and upper slopes and remain gusty much of the day.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 
  Greater Lake Tahoe Area.

* Winds...East to northeast 10 to 20 mph with gusts to 35 mph. 
  Sierra ridge gusts over 40 mph possible.

* Humidity...10 to 15% during the afternoon with limited 
  humidity recovery during the overnight hours.

* Duration...5 to 10 hours.

* Impacts...The combination of recent hot temperatures, gusty 
  winds, and low humidity can cause fire to rapidly grow in size 
  and intensity before first responders can contain them.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Sep 5, 1:30 PM PDT, 14 minutes earlier.

Area forecast discussion, Sep 5, 1:30 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
130 PM PDT Sat Sep 5 2020

.SYNOPSIS...

Hot temperatures with some record highs are likely through Labor
Day. Areas of smoke and haze from wildfires will persist through
Sunday as light afternoon and evening west breezes prevail. Gusty
winds are likely late Monday into Tuesday along with much cooler
conditions Tuesday behind a dry front. There will be warming later
next week but it will not be quite as hot as this weekend.

&&

.DISCUSSION...

The very strong upper ridge responsible for yesterday's new record
high for any September day in Reno (102 degrees), and likely the
latest occurrence of 100+ degrees in any calendar year (if it hits
that level anytime today through Monday) will remain in control
through most of the holiday weekend. Winds will begin to pick up
Monday afternoon ahead of a dry back door cold front, with
temperatures about 20 degrees cooler in most areas on Tuesday
along with some breezy northeast to east winds and fire weather
concerns (see the Fire Weather segment below for more details).
This cooling will be short lived, as the ridge rebuilds over CA-
NV for Wednesday-Friday. While not as hot as this weekend, highs
are likely to return to the 90s for lower elevations/80s near the
Sierra especially Thursday-Friday. This ridge appears to show
signs of slow weakening by next weekend, resulting in a modest
drop in daytime temperatures after Friday.

Thunderstorm chances look slim through Sunday, although conditions
appear to favor some cumulus development each afternoon in and
near the Sierra, which is also depicted by the high resolution
guidance. However, a couple of very isolated and short-lived cells
could pop up in the Sierra or Pine Nut Mountains of far western
NV (about a 5-10% chance) by late Sunday afternoon...something
that should be kept in mind for those with recreation activities
planned in the Sierra backcountry. From Monday onward,
thunderstorms are not anticipated, although afternoon cumulus
buildups could return later next week.

Smoke and haze will be with us for the remainder of the holiday
weekend, not only from the North Complex (near Quincy) and Slink
fires (near Coleville), but other active fires in northern CA and
the new Creek fire burning heavily about midway between Fresno and
Mammoth Lakes. Smoke from this fire is projected to push across
the Sierra and into Mono-Mineral counties later this afternoon
and tonight. After the wind shift late Monday, most areas should
see a period of improved visibility/air quality from these fires,
except for areas of southern Alpine County south and west of the
Slink fire. MJD

&&

.AVIATION...

Smoke and haze from large California fires will continue to bring
some visibility impacts to the area, mainly in the form of reduced
slantwise visibility above the surface. One exception could be
over Mineral-Mono counties including KMMH-KHTH and Bridgeport,
where a surge of smoke from the new Creek fire could bring some
surface visibility reductions of 5 SM or less. Winds will be
rather light today and Sunday with weak late afternoon zephyr
breezes (peak gusts at terminals up to 20 kts from the west).
Winds then increase by Monday afternoon (gusts 20-30 kt) mainly
from the northwest, then shift overnight to the north and
northeast, and eventually to the east on Tuesday. MJD

&&

.FIRE WEATHER...

Changes this forecast cycle:

* Issued Fire Weather Watches for gusty northwest to northeast
  winds and low RH from a potential dry, cool front from Monday
  afternoon through Tuesday evening.

With high pressure in control...hot, dry, and unstable conditions
will take place for today and Sunday afternoon's across the
region. Poor overnight relative humidity recoveries will continue
for mid slopes and ridges with winds fairly light and slope
driven. Zephyr winds are forecast for today and Sunday with some
enhancement likely for northeast California, the Sierra, and along
the Sierra Front region. With low humidity, localized areas of
critical conditions are possible, as gusts could reach up to 30
mph in some of the more wind prone locations. The areas of most
concern would be northern Lassen and Washoe counties as well as
portions of Mono County.

The slightest chance for isolated thunderstorms to form along the
Sierra Crest of Mono and Alpine counties still remains for this
weekend, with the best chance on Sunday. Most likely it will turn
out to be flat cumulus in the mid levels, but the low possibility
for one or two cells to form is there.

Our attention then turns to Monday and Tuesday as a dry, cool
front looks to drive through the eastern Great Basin. Emphasis on
the "dry" part because most of the moisture associated with the
front will likely impact WY, eastern UT, and central CO. Minimum
RH values during the afternoon/early evening hours will still
continue to be quite low, forecasting to be below 15% to single
digits across much, if not all of western Nevada, northeast
California, and the Sierra. Along with the low RH around the
clock, gusty northwest to northeast winds are expected as the cold
front pushes through towards the east. Widespread gusts of 25-35
mph, sustained around 15-20 mph are forecast for both days for
western Nevada and the eastern Sierra.

For Monday afternoon/evening...pre-frontal, northwest winds are
forecast to increase across the region with the highest gusts
likely for areas east of US-95 in western Nevada and northern
Washoe County. By Tuesday, winds switch to the northeast (post-
frontal) and will continue to be gusty for much of the region,
including the Tahoe Basin and northeast California. The winds, low
RH, and the dry fuels (especially after the heat we are currently
experiencing) have prompted us to issue Fire Weather Watches for
NV zones 458, 423, 429, 420, and 421 as well as CA zones 270 and
274 from Monday afternoon through Tuesday evening. Overnight winds
into early Tuesday look to decrease for the Sierra Front and
southern Sierra Front regions as the other areas continue to
remain gusty, but have left those regions in the Watch at this
time.

Northeast winds on Tuesday are forecast to be a bit stronger
(compared to Monday's NW winds) across northeast California and the
Tahoe Basin, so we have also issued a Fire Weather Watch for CA
zones 271, 278, and 272 from late Tuesday morning to Tuesday
evening. Gusts of 25-35 mph can be expected. It is important to
note that while valley and mid slope winds could calm overnight,
the Sierra Ridges will still continue to be gusty with 40+ mph
winds likely during this time.

Things calm down on Wednesday as high pressure builds back in from
the west with typical winds and dry conditions. -LaGuardia

&&

.CLIMATE...

Below are the records (prior to this year) and expected high
temperatures for the area climate sites through Labor Day. The
actual highs will be added to the list as they become available.

Record highs / forecast highs / actual highs for the Reno Airport
(records since 1893):

Sept. 4: 100 (2017,1988)	/ 103 / 102
Sept. 5:  99 (2017)			/ 101
Sept. 6:  96 (1944,1988) 	/ 101
Sept. 7:  95 (2018 + more) 	/ 100

Record highs / forecast highs / actual highs for South Lake Tahoe
Airport (records since 1968):

Sept. 4:  94 (1988) 		/ 91  / 92
Sept. 5:  94 (1988) 		/ 92
Sept. 6:  92 (1988) 		/ 91
Sept. 7:  90 (1988) 		/ 90

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Monday afternoon through Tuesday evening
     NVZ420-421-423-429-458.

     Heat Advisory until 8 PM PDT Sunday NVZ001-003>005.

CA...Fire Weather Watch from Monday afternoon through Tuesday evening
     CAZ270-274.

     Heat Advisory until 8 PM PDT Sunday CAZ070-071.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     CAZ271-272-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Fire Weather Watches in California, 2020Fire Weather Watches in Nevada, 2020Every fire weather watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.